June is national CPR month.
Cardiac arrest is an electrical malfunction in the heart that causes an irregular heartbeat (arrhythmia) and disrupts the flow of blood to the brain, lungs and other organs. It is a leading cause of death in the United States. Each year, over 420,000 out-of-hospital cardiac arrests occur in the United States.
When a person goes into cardiac arrest, their survival depends on immediately getting CPR from someone nearby.
According to the American Heart
Association, 90 percent of people who suffer out-of-hospital cardiac arrests
die. CPR, especially if performed immediately, can double or triple a cardiac
arrest victim's chance of survival.
If you are called on to give CPR in an emergency, you will most likely be trying to save the life of someone you love: a child, a spouse, a parent or a friend. 80 percent of out-of-hospital cardiac arrests happen in private or residential settings and only 41 percent of those people get the immediate help they need before EMT's arrive. If you learn hands-on CPR, it can double or even triple a victim's chance of survival.
Hands-Only CPR has just two steps:
If you see a teen or adult suddenly collapse, (1) call 9-1-1; and (2) push hard and fast in the center of the chest to the beat of the Bee Gees' "Stayin' Alive."
During CPR, you should push hard and fast in the center of the chest to the beat of the Bee Gees' classic disco song "Stayin' Alive" or the new Hands-Only CPR mash-up. Both songs are at least 100 beats per minute – the rate you should push on the chest during Hands-Only CPR.
SECONDS TO LEARN HOW TO SAVE A LIFE
Watch the 60-second demo video. Visit heart.org/handsonlycpr to watch the Hands-Only CPR instructional video and share it with the important people in your life. You can also find a CPR class near you.
The American Heart Association's Hands-Only CPR campaign is supported by an educational grant from the WellPoint Foundation.
NOTE: The AHA still recommends CPR with compressions and breaths for infants and children and victims of drowning, drug overdose, or people who collapse due to breathing problems.
Copyright 2014 WXIX. All rights reserved.